Tornadoes · United States · Colorado · 2016
EF0 tornado, Kit Carson, Colorado, May 26, 2016
This EF0 tornado ran 0.0 miles across Cheyenne County on May 26, 2016, touching down at 5:05 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2016
- Touchdown
- 5:05 PM MDT (23:05 UTC)
- Lifted
- 5:08 PM MDT (23:08 UTC)
- On the ground
- 3 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 38.640, -102.752
- Lift-off point
- 38.640, -102.752
- Record number
- 1605261705-01
What the Weather Service recorded
Scattered strong to severe thunderstorms moved into East Central Colorado during the latter half of the afternoon. During the late afternoon a few of the storms produced a widespread swath of wind damage with wind speeds estimated up to 90 MPH. A wall of dust was reported along the leading edge of these intense winds. Kit Carson County law enforcement closed westbound traffic from Cheyenne Wells west on Highway 40 for two hours due to debris in the roadway. Highway 287 south of Kit Carson was also closed due to semis being blown over from the intense winds. Two tornadoes were reported ahead of the widespread damaging winds. One north of Seibert and one south of Kit Carson. No damage was reported with these tornadoes since they were over open country.
Touched down roughly two miles east of Highway 287 just south of CR C. The landspout moved little if any during its lifetime. No damage was reported as it remained in unpopulated areas of the county.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:05 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:05 UTC | 01:00 UTC | Tornado Watch | GLD |
| 22:49 UTC | 23:30 UTC | Severe Thunderstorm Warning | GLD |
| 23:08 UTC | 23:23 UTC | Tornado Warning | GLD |
| 23:20 UTC | 00:00 UTC | Severe Thunderstorm Warning | GLD |
| 01:45 UTC | 02:58 UTC | High Wind Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 26, 1:48 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 26, 1:48 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 148 PM MDT Thu May 26 2016 Across the Tri State region this afternoon...a mix of psunny to msunny skies as the region lies west of a warm front currently over the central portion of Kansas. Temps are ranging in the lower to mid 70s w/ dewpts ranging from the 45f to 50f west to the lower to mid 60s east due to the proximity to a warm front. To our west...a slow moving upper low over the 4-corners region of the country will make its way towards the Tri State region overnight. Do expect areal coverage of trw to increase as the afternoon/evening hours progress...which will be in tandem to the approach of the upper low to our southwest. Strong shear...current sb cape values approaching 1500-3000 j/kg especially in locales closest to the warm front...could produce severe storms with tornadoes. The area could also see 1-2" hail...winds 60-70mph or higher with any storms. Training of thunderstorms could also bring heavy rainfall and potential flooding to some areas. The combination of these these factors has put the area into mainly an enhanced to moderate risk for severe wx...which has resulted in a tornado watch for the cwa until 01z-03z. Going into Friday with the upper low will begin to move over the cwa...model dynamics for severe wx will shift east of the cwa...but do expect trw/rw thru the day due to the slow mvmnt of the system. For temps...overnight lows tonight and daytime highs Friday will be highly dependent on areal coverage of clouds/precip over the area. Looking for lows to range in the lower to mid 50s and highs Friday to range from the mid 60s west to the mid 70s east. .LONG TERM...(Friday night through Thursday) Issued at 110 PM MDT Thu May 26 2016 Upper low will be moving over the area Friday night which result in widespread showers and thunderstorms through the evening hours then gradually pulling out to the northeast after midnight. Some light precipitation may linger in the far northeast counties around McCook through Saturday morning before ending. There will be a limited severe threat early Friday evening but as the surface cold front sweeps through the severe threat will end relatively early Friday night. Storms on Saturday afternoon will be isolated and tied to surface heating in the higher terrain of eastern Colorado/Palmer Divide. Upper forcing will be quite weak with only a hint of a shortwave trough in the zonal flow. Surface instability will also be weak so do not think there will be much of a severe threat. An increase in activity is expected on Sunday as the upper flow becomes southwest with a weak embedded shortwave trough. Moderate instability is forecast but deep layer shear of only 20-30kts will probably keep any severe threat on the low end. The unsettled pattern continues into early next week with a cut off low over the northern plains resulting in general troughiness across the central plains. However by the middle of the week that system will lift into central Canada with shortwave ridging trying to build over the central Rockies and adjacent plains. As a result expect precipitation chances to decrease and temperatures increase during that time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM MDT Thu May 26 2016 Scattered thunderstorms will develop around mid afternoon as upper low approaches from the central Rockies. Some of those storms may become severe with large hail and damaging winds. Storms will become more widespread this evening as the upper low moves onto the plains. Overnight...low clouds and areas of fog will be possible due to low level upslope winds and plenty of low level moisture available. Low cigs and reduced visibilities may persist into Friday morning. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...024
Hazardous weather outlook, May 26, 10:31 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT THU MAY 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2 INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 26, 4:53 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT THU MAY 26 2016 COZ091-262315- KIT CARSON COUNTY CO- 453 PM MDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 515 PM MDT... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE MARKERS 440 AND 447. HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER 211. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243 TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220 DR
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
11.1 hours before the tornado, 143 km from the path. May 26, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -269 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.6 K/km
Denver, CO (KDEN), 00:00Z
0.9 hours after it, 143 km from the path. May 27, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89127 J/kg
- Surface CAPE
- 176 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Lamar (LAA), 64 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:10 UTC | 110° 15 kt | 1003.7 | ||||
| 21:30 UTC | 180° 11 kt | 18 | 1003.4 | |||
| 21:50 UTC | 120° 24 kt | 1003 | ||||
| 21:53 UTC | 77 | 49 | 120° 21 kt | 30 | 1003 | |
| 21:55 UTC | 120° 19 kt | 1003 | ||||
| 22:00 UTC | 120° 15 kt | 1002.7 | ||||
| 22:05 UTC | 120° 13 kt | 1003 | ||||
| 22:10 UTC | 130° 13 kt | 1003 | ||||
| 22:15 UTC | 120° 15 kt | 1003 | ||||
| 22:20 UTC | 110° 12 kt | 1003 | ||||
| 22:25 UTC | 120° 12 kt | 1003 | ||||
| 22:30 UTC | 100° 9 kt | 1003 | ||||
| 22:35 UTC | 100° 11 kt | 1003 | ||||
| 22:40 UTC | 100° 9 kt | 1002.7 | ||||
| 22:45 UTC | 100° 8 kt | 1002.7 | ||||
| 22:50 UTC | 80° 11 kt | 1003 | ||||
| 22:53 UTC | 77 | 50 | 70° 8 kt | 1003.7 | ||
| 22:55 UTC | 1004.7 | |||||
| 23:00 UTC | 1004.7 | HZ | ||||
| 23:05 UTC | 300° | 1005.1 | HZ | |||
| 23:10 UTC | 1005.1 | HZ | ||||
| 23:15 UTC | 320° 29 kt | 1004.7 | HZ | |||
| 23:20 UTC | 320° 25 kt | 1004.7 | HZ | |||
| 23:25 UTC | 320° 25 kt | 1004.4 | ||||
| 23:30 UTC | 330° 24 kt | 1004.1 | ||||
| 23:35 UTC | 330° 17 kt | 1004.1 | ||||
| 23:40 UTC | 320° 16 kt | 1004.4 | ||||
| 23:45 UTC | 330° 18 kt | 1004.4 | ||||
| 23:50 UTC | 340° 21 kt | 1004.4 | ||||
| 23:53 UTC | 62 | 44 | 330° 23 kt | 31 | 1004.7 | |
| 23:55 UTC | 330° 23 kt | 1004.7 | ||||
| 00:00 UTC | 330° 25 kt | 1004.7 | ||||
| 00:05 UTC | 330° 23 kt | 1004.4 | ||||
| 00:10 UTC | 320° 22 kt | 1004.4 | ||||
| 00:15 UTC | 320° 23 kt | 1004.4 | ||||
| 00:20 UTC | 330° 24 kt | 1004.7 | ||||
| 00:25 UTC | 330° 23 kt | 1004.1 | ||||
| 00:30 UTC | 340° 20 kt | 1003.7 | ||||
| 00:35 UTC | 340° 22 kt | 1003.7 | ||||
| 00:40 UTC | 340° 26 kt | 1004.4 | ||||
| 00:45 UTC | 1004.1 | |||||
| 00:50 UTC | 340° 25 kt | 1004.4 | ||||
| 00:53 UTC | 61 | 44 | 340° 20 kt | 38 | 1004.4 | |
| 00:55 UTC | 340° 23 kt | 1004.4 | ||||
| 01:00 UTC | 340° 22 kt | 1004.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:28 UTC | HAIL 1 | Haswell | Kiowa, CO | |
| 22:35 UTC | TSTM WND DMG | Haswell | Kiowa, CO | 5 TO 6 INCH DIAMETER TREE BRANCH BLOWN OFF OF TREE. |
| 22:35 UTC | TSTM WND GST 60 | Haswell | Kiowa, CO | SEVERAL TREE BRANCHES RIPPED OFF. |
| 22:35 UTC | HAIL 1 | Haswell | Kiowa, CO | |
| 22:40 UTC | HAIL 1 | Haswell | Kiowa, CO | |
| 23:00 UTC | TSTM WND DMG | 7 Nw Eads | Kiowa, CO | MULTIPLE TREES DOWNED DUE TO ESTIMATED WINDS NEAR 75 MPH. |
| 23:00 UTC | TSTM WND DMG | 8 N Eads | Kiowa, CO | ROOF DAMAGE TO A HOME WITH ESTIMATED WINDS CLOSE TO 60 MPH. |
| 23:01 UTC | TSTM WND DMG | Haswell | Kiowa, CO | WINDOWS BROKEN BY STRONG WINDS AND HAIL. |
| 23:05 UTC | TORNADO | 8 Sse Kit Carson | Cheyenne, CO | |
| 23:09 UTC | TSTM WND GST 90 | 5 Se Kit Carson | Cheyenne, CO | |
| 23:12 UTC | TSTM WND GST 76 | Kit Carson | Cheyenne, CO | |
| 23:15 UTC | TSTM WND DMG | Kit Carson | Cheyenne, CO | 2 ROOF COLLAPSES REPORTED AS WELL AS NUMEROUS TREES DOWN. |
| 23:20 UTC | TSTM WND DMG | 3 N Eads | Kiowa, CO | SEMI TRUCK AND TRAILERS BLOWN OVER ON HIGHWAY 287 BETWEEN MM 115 AND 120. TIME ESTIMATED |
| 23:23 UTC | TORNADO | 1 N Firstview | Cheyenne, CO | |
| 23:31 UTC | TSTM WND GST 61 | 11 Wnw Firstview | Cheyenne, CO | MESONET STATION 10 WNW FIRSTVIEW /C9626/ |
| 23:31 UTC | TSTM WND GST 61 | 9 Nne Kit Carson | Cheyenne, CO | |
| 23:50 UTC | TSTM WND GST 60 | Cheyenne Wells | Cheyenne, CO | |
| 01:25 UTC | TSTM WND DMG | Kit Carson | Cheyenne, CO | ROOF COLLAPSE, SEVERAL SEMI TRUCKS TURNED OVER, MULTIPLE TREES AND POWER LINES DOWN ACROSS TOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 26, 2016
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 12:30 PM CDT | EF1 | Brazos, TX | 2.9 | 50 | $7.0 million | ||
| May 26 | 2:03 PM CDT | EF0 | Riley, KS | 0.0 | 25 | |||
| May 26 | 2:20 PM CDT | EF1 | Pottawatomie, KS | 5.5 | 100 | |||
| May 26 | 3:03 PM CDT | EF0 | Washington, TX | 0.3 | 30 | $10,000 | ||
| May 26 | 3:20 PM CDT | EF0 | Grimes, TX | 0.1 | 30 | $50,000 | ||
| May 26 | 3:28 PM CDT | EF1 | Grimes, TX | 0.1 | 50 | $100,000 | ||
| May 26 | 3:29 PM CDT | EF2 | Grimes, TX | 1.3 | 100 | $200,000 | ||
| May 26 | 4:00 PM CDT | EF0 | Shawnee, KS | 0.0 | 25 | |||
| May 26 | 4:06 PM CDT | EF0 | Shawnee, KS | 1.8 | 50 | |||
| May 26 | 5:03 PM CDT | EF0 | Johnson, MO | 1.4 | 25 | |||
| May 26 | 5:52 PM CDT | EF1 | Montgomery, TX | 1.0 | 300 | $100,000 | ||
| May 26 | 5:23 PM MDT | EF0 | Kit Carson, CO | 4.1 | 25 | |||
| May 26 | 8:01 PM CDT | EF1 | Coleman, TX | 5.4 | 400 | |||
| May 26 | 8:10 PM CDT | Unrated | Hemphill, TX | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.